Alert archive / Connecticut / Special Weather Statements in 2016

Special Weather Statement, NWS Boston/Norton, MA

July 1, 2016

NWS Boston/Norton, MA issued this special weather statement at Jul 1, 2016, 7:49 PM EDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 7:49 PM EDT (23:49 UTC)
Expired
Jul 1, 2016, 8:15 PM EDT
In force
26 min
Issued by
NWS Boston/Norton, MA

The radar

The Boston radar (KBOX), 72 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS81 KBOX 012349
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
749 PM EDT FRI JUL 1 2016
 
CTZ004-020015-
WINDHAM CT-
749 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORM IN NORTHEASTERN WINDHAM COUNTY...

AT 747 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAMPTON...OR 8 MILES EAST OF MANSFIELD...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

MINOR FLOODING FROM TORRENTIAL RAINFALL WILL OCCUR ON ROADS AND
UNDERPASSES THAT ARE TYPICALLY PRONE TO FLOODING.

LOCATIONS IMPACTED INCLUDE...
KILLINGLY...PUTNAM...THOMPSON...BROOKLYN...WOODSTOCK...POMFRET...
CHAPLIN...HAMPTON AND EASTFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4174 7204 4180 7214 4202 7199 4197 7180
TIME...MOT...LOC 2347Z 216DEG 31KT 4180 7206 

$$

NOCERA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 1, 7:06 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 1, 7:06 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
706 PM EDT FRI JUL 1 2016

.SYNOPSIS...
An approaching cold front will bring numerous showers and scattered
thunderstorms into this evening, and a few of them may become
strong to severe with locally heavy rainfall. High pressure builds
in behind the front and dry and very warm weather through much of
next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

7 pm update

Pre-frontal trough moving across the region with showers and a few
rumbles of thunder. Additional showers over eastern NY. Timing of
the showers across New England tonight still looks good.

Mesoscale data shows lingering CAPE of 500-1000 J/kg over CT and
Western MA through the evening. A couple of individual cells in CT
and Eastern NY could develop into a strong or borderline severe
storm, but expect most of the potential for damage to stay north
of our area.

Improving conditions overnight as front moves through.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...
Mostly sunny and dry conditions with dry westerly flow in place.
850 mb temps 10-12C support highs in the upper 70s to lower 80s.
A refreshing airmass as dewpoints will drop into the upper 40s
and 50s. It will become a bit breezy with gusts 20-25 mph.

Saturday night...
A quiet night with mainly clear skies and diminishing wind. With
very dry airmass in place it will be a cool night for July with
mins dropping into the 50s with some upper 40s possible colder
locations in the CT Valley.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...

Upper trough over the Northeast USA Sunday-Monday lifts out through
the Maritimes. Subtropical high covers the southern half of the
country and builds north by midweek.  The GFS and ECMWF have
different magnitudes for 500 mb contour heights midweek but both
show the same trend with above normal values for July. The GGEM is
more of an outlier.

Details...

Sunday-Monday...

Upper trough and cold pool with Vertical Totals 26-27C, but cloud
moisture limited to a layer either side of 800 mb. Could be diurnal
clouds but no showers.  Mixing reaches to at least 800 mb each day
with temps at that level supporting max sfc temps in the Low to Mid
80s.

Tuesday through Friday...

Upper ridge builds. The broad area of subsidence will allow dry
weather with plenty of sun each day. Mixing will reach above 850 mb,
supporting max sfc temps in the upper 80s and lower 90s. An
approaching cold front may bring a chance of showers Friday although
a west-to-east flow may hamper southward progress of any cold front.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT

Short Term /through Saturday Night/...

Tonight...Moderate confidence. Cigs lowering to MVFR/IFR south of
the Mass Pike later this afternoon into this evening. Patchy fog
also developing tonight. Showers this evening move west to east
across SNE. Still small potential for a storm or two to become
strong or damaging, mainly over CT and Western MA. Improvement
expected by 12z in most locations, except for patchy stratus/fog
lingering on the outer cape/islands.

Saturday...High confidence. Patchy MVFR/IFR lingering over
cape/islands early, otherwise VFR. W/NW wind gusts to 20 kt.

Saturday night...High confidence. VFR.

KBOS TAF...Moderate confidence. Main thunderstorm risk 01-05z.

KBDL TAF...Moderate confidence. Main thunderstorm risk 22-03z.

Outlook /Sunday through Wednesday/... High confidence.

VFR through the period. Patchy IFR in fog possible early each
morning.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

Tonight...Pre-frontal southerly wind gusts to 20 kt into this
evening with up to 25 kt NE MA outer coastal waters where seas
expected to reach 5 ft. SCA will continue here. Biggest concern
for mariners is the risk for a few strong thunderstorms this
evening, with the potential for 40+ kt gusts. Patchy fog will
also limit vsby at times.

Saturday and Saturday night...Mainly westerly winds below SCA
thresholds. Gusts up to 20 kt during Sat.

Outlook /Sunday through Wednesday/... High confidence.

Winds remain below 25 knots and seas below 5 feet through the
period.

&&

.FIRE WEATHER...
After showers and sct t-storms this evening, widespread
precipitation looks to be nil over the next 7 days.

High pressure and dry conditions appear to take hold of the region
Saturday, lasting through the much of next week. Much of this time
will be less humid with RH values dropping close to 30 percent for
much of this time. Winds overall appear to be light during this
period.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for ANZ250.

&&

SYNOPSIS...WTB/KJC
NEAR TERM...WTB/KJC
SHORT TERM...KJC
LONG TERM...WTB
AVIATION...WTB/KJC
MARINE...WTB/KJC
FIRE WEATHER...
Hazardous weather outlook, Jul 1, 4:02 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
402 PM EDT FRI JUL 1 2016

CTZ002-MAZ002-003-008>011-022015-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
402 PM EDT FRI JUL 1 2016

...TORNADO WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ003-004-MAZ004>007-012>024-026-RIZ001>008-022015-
TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
402 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-022015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
402 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 1, 3:00 PM EDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT FRI JUL 1 2016

MAZ003-004-011945-
NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
300 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN WORCESTER AND EAST
CENTRAL FRANKLIN COUNTIES COUNTIES...

AT 258 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PETERSHAM...OR 9 MILES SOUTHEAST OF ORANGE...MOVING NORTHEAST
AT 30 MPH.

FREQUENT LIGHTNING...LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 30
MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...TEMPLETON...WESTMINSTER...
ASHBURNHAM...BARRE...HUBBARDSTON...ASHBY...HARDWICK...PHILLIPSTON...
ROYALSTON...PETERSHAM AND NEW SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4271 7196 4266 7185 4263 7186 4239 7220
      4247 7237 4272 7212
TIME...MOT...LOC 1858Z 220DEG 26KT 4247 7221

FIELD
Special weather statement, Jul 1, 3:00 PM EDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT FRI JUL 1 2016

MAZ003-004-011945-
NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
300 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN WORCESTER AND EAST
CENTRAL FRANKLIN COUNTIES...

AT 258 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PETERSHAM...OR 9 MILES SOUTHEAST OF ORANGE...MOVING NORTHEAST
AT 30 MPH.

FREQUENT LIGHTNING...LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 30
MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...TEMPLETON...WESTMINSTER...
ASHBURNHAM...BARRE...HUBBARDSTON...ASHBY...HARDWICK...PHILLIPSTON...
ROYALSTON...PETERSHAM AND NEW SALEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4271 7196 4266 7185 4263 7186 4239 7220
      4247 7237 4272 7212
TIME...MOT...LOC 1858Z 220DEG 26KT 4247 7221

FIELD
Special weather statement, Jul 1, 4:50 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
450 PM EDT FRI JUL 1 2016

CTZ002-003-MAZ009-011-012145-
HARTFORD CT-TOLLAND CT-EASTERN HAMPDEN MA-WESTERN HAMPDEN MA-
450 PM EDT FRI JUL 1 2016

...NUMEROUS SHOWERS AND STRONG THUNDERSTORMS HEADING TOWARD NORTHERN
CONNECTICUT AND SOUTHWEST MASSACHUSETTS...

AT 443 PM EDT...DOPPLER RADAR SHOWED NUMEROUS SHOWERS AND STRONG
THUNDERSTORMS IN SOUTHEASTERN NEW YORK STATE STRETCHING FROM THE
ALBANY AREA TO JUST WEST OF WHITE PLAINS AND ON INTO NEW JERSEY.
THESE SHOWERS AND STRONG THUNDERSTORMS WILL BE MOVING ACROSS
PORTIONS OF NORTHERN CONNECTICUT AND SOUTHWEST MASSACHUSETTS BETWEEN
5 PM AND 7 PM THIS EVENING.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS
WILL BE LIKELY WITH THESE STORMS. A FEW OF THESE STORMS HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR HAMPDEN AND
HARTFORD COUNTIES...AS WELL AS FOR HAMPSHIRE AND FRANKLIN COUNTIES
IN WESTERN MASSACHUSETTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN STORMS APPROACH...MOVE INDOORS TO A PLACE OF SAFETY.

&&

LAT...LON 4221 7302 4216 7213 4196 7217 4196 7222
      4173 7221 4160 7234 4158 7246 4165 7251
      4164 7266 4155 7285 4156 7295 4163 7293
      4164 7299 4180 7302 4181 7295 4197 7289
      4197 7303 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 2043Z 220DEG 49KT 4231 7286

FIELD
Special weather statement, Jul 1, 7:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
749 PM EDT FRI JUL 1 2016

CTZ004-020015-
WINDHAM CT-
749 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORM IN NORTHEASTERN WINDHAM COUNTY...

AT 747 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAMPTON...OR 8 MILES EAST OF MANSFIELD...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

MINOR FLOODING FROM TORRENTIAL RAINFALL WILL OCCUR ON ROADS AND
UNDERPASSES THAT ARE TYPICALLY PRONE TO FLOODING.

LOCATIONS IMPACTED INCLUDE...
KILLINGLY...PUTNAM...THOMPSON...BROOKLYN...WOODSTOCK...POMFRET...
CHAPLIN...HAMPTON AND EASTFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4174 7204 4180 7214 4202 7199 4197 7180
TIME...MOT...LOC 2347Z 216DEG 31KT 4180 7206

NOCERA

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:52 AM EDTSmall Craft AdvisoryBOX24 hr
Jul 1, 3:00 PM EDTSpecial Weather StatementBOXWorcester45 min
Jul 1, 4:50 PM EDTSpecial Weather StatementBOXHampden55 min

Nearby

Special Weather Statements in Connecticut, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.